Tornadoes · United States · Texas · 2008

EF0 tornado, Anson to New Hope, Texas, April 23, 2008

From Anson to New Hope, this EF0 tornado ran 0.1 miles across Jones County on April 23, 2008, touching down at 4:17 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 23, 2008
Touchdown
4:17 PM CDT (21:17 UTC)
Lifted
4:20 PM CDT (21:20 UTC)
On the ground
3 minutes
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Jones County
Touchdown point
32.720, -99.940
Lift-off point
32.720, -99.940
Record number
0804231517-01

What the Weather Service recorded

Numerous strong to severe thunderstorms developed along and north of Interstate 20 in a region of very unstable air and strong wind shear as a strong upper level disturbance approached from the southwest. Two supercell thunderstorms developed along the dryline, then moved east into the Big Country where the first report of a brief tornado touched down south of the town of Rotan. These storms continued to move east towards the U.S. Highway 277 corridor where one of the supercells rapidly intensified just west of Anson. Straight line winds associated with a powerful rear flank downdraft caused widespread damage across Anson and surrounding rural areas. Many power poles were snapped just north of Anson on U.S. Highway 277. Many trees were either uprooted or had their branches snapped by the severe thunderstorm wind gusts. High winds caused roof damage, destroyed outbuildings, and overturned tractor trailers. Winds were estimated at 70 to 90 mph. An EF0 tornado with winds estimated at 65 to 85 mph caused damage to power poles 5 miles north of Anson and caused some roof damage to a home 5 miles west-southwest of Avoca. This severe thunderstorm weakened slightly as it moved east before strengthening once again just east of Albany where more wind damage was reported as well as another report of a tornado by storm chasers. Widespread hail damaged crops, homes, and automobiles, with sizes ranging from quarter to baseball size. There was also reports of flash flooding in the town of Lueders.

Anson Fire Department officials reported a brief tornado 4 miles southwest of Anson.

A storm chaser reported a brief tornado about 8 miles west-southwest of the town of Hawley.

National Weather Service Storm Survey revealed that an EF0 tornado caused roof damage to a home 5 miles west-southwest of Avoca. There was also broken tree limbs along the path and many power poles snapped along U.S. Highway 277 just south of the Farm Road 1636 intersection.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at Apr 23, 3:26 PM CDT, 51 minutes earlier.

Area forecast discussion, Apr 23, 3:26 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
326 PM CDT WED APR 23 2008

.SYNOPSIS...
CURRENTLY THIS AFTERNOON...ALONG THE NRN EDGE OF THE AREA...WHILE
DRY BOUNDARY OF SORTS IS WELL OFF TO THE W AND NOT EXPECTING IT TO
PUSH EWD INTO AREA TONIGHT. LOOKING FOR AREA AROUND THIS WEAK
FRONTAL BOUNDARY TO BE A CONTINUED FOCUS FOR THUNDERSTORM
DEVELOPMENT THROUGH THE EARLY EVENING HOURS. FURTHER S...STORMS
WHICH HAVE DEVELOPED OVER THE TRANS PECOS AREA WILL MOST LIKELY PUSH
EWD INTO THE SRN HALF OF THE AREA THROUGH THE WSW UPPER FLOW IN
ACCORDANCE WITH UPPER DISTURBANCES THAT WILL MOVE ACROSS WC TX
TONIGHT. SVR THREAT WILL CONTINUE ACROSS ENTIRE CWA TONIGHT...HAIL
AND HIGH WINDS...WITH ALSO TORNADIC THREAT ACROSS BIG COUNTRY.
STORMS SHOULD BE OUT OF THE AREA BEFORE DAYBREAK THU.

AS WE MOVE TOWARD THE WEEKEND...WILL HAVE ONE DAY BREAK BEFORE
RAIN CHANCES RETURN ON FRI AS A SFC FRONT IS EXPECTED TO MOVE
THROUGH WC TX. THEN ANOTHER FRONT WILL APPROACH PRETTY QUICKLY SAT
NIGHT INTO SUN. THEN HIGH PRESSURE WILL BUILD IN OVER WC TX FOR
THE BEGINNING OF NEXT WEEK. THE TWO SUCCESSIVE FRONTS WILL HELP
MODERATE HIGHS FOR SUN/MON TIME FRAME THEN WARMING BACK SLOWLY BY
THE MIDDLE OF NEXT WEEK.

.FIRE WEATHER...
RH/S WILL GO DOWN ACROSS WRN SECTIONS OF THE REGION THU MAINLY W
OF A ROTAN...TO ROBERT LEE...TO W OF OZONA...AS A DRY LINE WILL
TRY TO MAKE PROGRESS THU. HOWEVER...NOT LOOKING AT STRONG ENOUGH
WINDS AS WELL AS POSSIBLE RAIN FOR TONIGHT...TO KEEP FROM BECOMING
AN ELEVATED FIRE DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 66  87  63  79 /  50   0  10  20
SAN ANGELO 	 65  89  63  83 /  40   0  10  20
JUNCTION 	 65  86  65  83 /  30  10  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/KEISER
Hazardous weather outlook, Apr 23, 8:31 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
831 AM CDT WED APR 23 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241345-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
831 AM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT HAS STALLED JUST NORTH OF INTERSTATE 20 ACROSS
THE BIG COUNTRY...THIS COMBINED WITH AN APPROACHING UPPER LEVEL
DISTURBANCE WILL BRING A GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS TODAY TO WEST CENTRAL TEXAS. ONE ROUND OF STORMS IS
ONGOING THIS MORNING...WITH THE POTENTIAL FOR MAINLY LARGE HAIL.
AFTER A BREAK...A SECOND ROUND OF STORMS IS POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING ALONG AN APPROACHING DRYLINE...WITH
THE POTENTIAL FOR VERY LARGE HAIL AND PERHAPS ISOLATED TORNADOES.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE BIG
COUNTRY THROUGH THIS EVENING...WITH A SLIGHT RISK ACROSS THE
REMAINDER OF WEST CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER COLD FRONT WILL MOVE SOUTH ACROSS WEST CENTRAL TEXAS ON
FRIDAY ..BRINGING ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS...WITH THE BEST CHANCE ALONG AND EAST OF A BROWNWOOD
TO JUNCTION LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MOST LIKELY WILL BE NEEDED TODAY AND EVENING.

In the hours before

Local storm report, Apr 23, 2:44 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             HOBBS                   32.78N 100.59W
04/23/2008  E1.75 INCH       FISHER             TX   LAW ENFORCEMENT

&&

07
Local storm report, Apr 23, 2:57 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
257 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TORNADO          4 S ROTAN               32.80N 100.46W
04/23/2008                   FISHER             TX   LAW ENFORCEMENT

&&

07
Local storm report, Apr 23, 3:03 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
303 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             ROTAN                   32.85N 100.46W
04/23/2008  E1.75 INCH       FISHER             TX   BROADCAST MEDIA

&&

HGUERRER
Local storm report, Apr 23, 3:45 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
345 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TORNADO          5 SW ROBY               32.70N 100.44W
04/23/2008                   FISHER             TX   LAW ENFORCEMENT

&&

11
Local storm report, Apr 23, 3:55 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
355 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             ROBY                    32.75N 100.38W
04/23/2008  E0.88 INCH       FISHER             TX   PUBLIC

&&

07
Local storm report, Apr 23, 4:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
412 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          4 SW ANSON              32.72N 99.94W
04/23/2008                   JONES              TX   FIRE DEPT/RESCUE

&&

HGUERRER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 12:00Z

9.3 hours before the tornado, 229 km from the path. April 23, 2008.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2797 joules per kilogram, CIN -117, lifted condensation level 758 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 219 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2797 J/kg
Mixed-layer CIN
-117 J/kg
Surface CAPE
2087 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
1.8
Supercell composite
13.3
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

Midland Regional, TX (KMAF), 00:00Z

2.7 hours after it, 229 km from the path. April 24, 2008.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 714 joules per kilogram, CIN -196, lifted condensation level 2121 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-04-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 86 square meters per square second, 0 to 6 km bulk shear 42 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-196 J/kg
Surface CAPE
2574 J/kg
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1
0-3 km lapse rate
8.2 K/km

Open this sounding in Storm Lab

The surface observations

Dyess Afb/Abilene (DYS), 34 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dyess AFB radar (KDYX), 67 km away, was scanning. The volume nearest the touchdown began at 21:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 23, 2008

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 232:34 PM CDTEF0Scurry, TX5.150$10,000
April 232:50 PM CDTEF1Scurry, TX1.7100$20,000
April 232:54 PM CDTEF0Fisher, TX0.150
April 233:40 PM CDTEF0Fisher, TX0.150
April 233:45 PM CDTEF0Dawson, TX0.450
April 233:56 PM CDTEF0Dawson, TX1.1150
April 233:56 PM CDTEF0Gaines, TX2.6200
April 234:08 PM CDTEF0Dawson, TX0.150
April 234:29 PM CDTEF0Jones, TX0.150
April 234:35 PM CDTEF0Jones, TX6.1300$12,000
April 235:25 PM CDTEF0Osage, OK0.150
April 235:29 PM CDTEF0Dawson, TX0.425
April 235:30 PM CDTEF0Shackelford, TX0.150
April 235:32 PM MDTEF1Morrill, NE1.5350$300,000
April 236:55 PM CDTEF0Howard, TX0.425
April 236:56 PM CDTEF0Erath, TX2.250$20,000
April 236:58 PM CDTEF0Erath, TX7.2125$50,000
April 237:40 PM CDTEF0Hood, TX1.440$60,000
April 239:35 PM CDTEF2Tarrant, TX0.3100$1.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.